Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
175 Doctors are Online

Has problem in readily swallowing food. On Pradaxa. Opening the capsule and giving the granules with food. Have stroke. Cause?

User rating for this question
Very Good
Answered by

Dermatologist
Practicing since : 2010
Answered : 5955 Questions
Question
My husband is in hospital and has a problem with aspiration of foods and cannot readily swallow food, He has been on Pradaxa for over a year now. The hospital is opening the capsule and giving the granules with food. He now appears to have had a stroke. Could this be as a result of opening the capsules?
Posted Wed, 3 Jul 2013 in Digestion and Bowels
 
 
Answered by Dr. Rahul Kumar 1 hour later
Hello,
Thanks for the query.
Pradaxa is an anti coagulant (blood thinner).
Actually the capsule should not be opened as the drug absorption increases significantly.
The hospital is administering open capsule probably due to his problem in swallowing.
Although risk of stroke is low with this, but there can be a chance of hemorrhagic stroke.
In simple words, due to opening of capsule, the blood becomes excessively thin and this can cause bleed in brain causing stroke.

Let me know if you have any doubt.
Wishing your husband a good health.

Thank you
Above answer was peer-reviewed by
 
Follow-up: Has problem in readily swallowing food. On Pradaxa. Opening the capsule and giving the granules with food. Have stroke. Cause? 36 hours later
Unfortunately he had 3 seizures last night. He is unresponsive but breathing on his own. He had previous strokes in 2004 and 2005 but none that we are aware of since. They have given him Dilantin and a sedative and he is the same as above, but no further seizures. Does this sound like it could be related to this type of administration of Pradax?
 
 
Answered by Dr. Rahul Kumar 1 hour later
Hello thanks for the follow up.
He is suffering from seizures.
Dont worry its not stroke.
It is not related to pradaxa.
Dilantin is good, he will recover with it, but medicine has to be continued for long.
Seizures are not that XXXXXXX as compared to stroke, so you can be relaxed, he will be fine.
Thank you
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor